Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 20, 2003, 6:30 PM CDT for LaPorte County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2003, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 20, 2003, 7:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County LaPorte County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
107
WUUS53 KIWX 202330
SVRIWX
INC091-210015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM CDT SUN JUL 20 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LA PORTE COUNTY IN INDIANA
* UNTIL 715 PM CDT
* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES WEST OF MICHIGAN CITY...MOVING EAST AT
45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
MICHIGAN CITY
LA PORTE
KINGSBURY
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4176 8702 4162 8703 4144 8655 4155 8655
4154 8651 4165 8649 4165 8653 4175 8656What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 3:00 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SUN JUL 20 2003 FORECAST DISCUSSION FOR TONIGHT THROUGH WEDNESDAY... THE ATMOSPHERE HAS BECOME VERY UNSTABLE THIS AFTERNOON BUT AS OF YET ONLY ONE STORM HAS FIRED UP IN OUR NORTHEAST. THE FUEL IS THERE BUT AS OF YET NOTHING TO KICK OF A BUNCH OF STORMS. LAPS CAPE FROM 600 IN OUR NORTHEAST TO 3000 IN OUR SOUTHWEST AND LI RANGING FROM -2 TO -5. THERE WAS SOME ROTATION IN THAT ONE STORM BUT LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREATS INTO THE EVENING. OVERNIGHT A LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING THROUGH THE CWA GIVING US A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. FWC AND MAV ARE SHOWING 1 TO 2 INCHES FOR OVERNIGHT AND 60 TO 80 POP. WITH ONGOING INSTABILITY AND A STRONG INDICATION FOR STORMS TONIGHT KEPT CATEGORICAL POPS FOR TONIGHT. THE COLD FRONT WILL BE MOVING SOUTHEASTWARD OF THE CWA LATE TOMORROW CONTINUING A CHANCE FOR STORMS DURING THE DAY MONDAY. THE GREATER CHANCE SHOULD BE TONIGHT AHEAD AND ALONG THE COLD FRONT. MAV IS SHOWING 30 TO 50 POP FOR MONDAY WITH A 60 POP AT AOH AND FWC IS SHOWING 50 TO 70 POP. BUFKIT INDICIES ARE SHOWING A GREATER CHANCE FOR TONIGHT THAN DURING THE DAY MONDAY. AGREE WITH THIS AS AM THINKING THAT THE GREATEST INSTABILITY APPEARS TO BE AHEAD AND ALONG THE FRONT. WE WILL ALSO BE ON THE RIGHT REAR OF A JET STREAK TONIGHT. THEN FOR TUESDAY JUST EXPECTING RAIN SHOWERS AS MODELS ARE STILL SHOWING SOME INSTABILITY AND LIFT WITH SUFFICIENT MOISTURE IN THE ATMOSPHERE AS A SHORTWAVE MOVES THROUGH. FOR TUESDAY NIGHT GFS IS PROJECTING A LOW PRESSURE CENTER TO MOVE NORTHEASTWARD THROUGH TENNESSEE AND KENTUCKY AND THEN TO PENNSYLVANIA BY LATE WENESDAY. THIS COULD GIVE OUR EASTERN COUNTIES A CHANCE ON WEDNESDAY. FORECAST DISCUSSION FOR WEDNESDAY NIGHT THROUGH SUNDAY... NO MAJOR CHANGES TO THIS FORECAST PERIOD. TEMPERATURES ARE EXPECTED TO BE AROUND NORMAL. .IWX... IN...NONE. MI...NONE. OH...NONE. LOTHAMER/LASHLEY
Hazardous weather outlook, Jul 20, 11:39 AM CDT, 6 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-210915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1139 AM EST SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT TODAY. SOME OF THESE STORMS MAY BE SEVERE THIS AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS. AS THE STRENGTHENING COLD FRONT APPROACHES OUR AREA TONIGHT...THUNDERSTORMS ARE EXPECTED TO FORM INTO A LINE MOVING SOUTHEAST ACROSS THE AREA. SEVERE STORMS ARE AGAIN POSSIBLE. DAMAGING WINDS ARE THE MAIN THREAT TONIGHT. FORECAST WIND PROFILES INDICATE THAT ISOLATED TORNADOES ARE ALSO POSSIBLE. HEAVY RAIN WILL LIKELY ACCOMPANY THE STORMS...HOWEVER...MOVEMENT OF THE THUNDERSTORMS IS EXPECTED TO BE SUFFICIENT TO AVOID EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A LINE OF THUNDERSTORMS AHEAD OF THE COLD FRONT WILL LIKELY BE ONGOING MONDAY MORNING ACROSS NORTHWEST OHIO AND SOUTHERN PORTIONS OF NORTHEAST INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS POSSIBLE SOUTHEAST OF A LINE FROM HUNTINGTON INDIANA TO ARCHBOLD OHIO. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...POSSIBLY CAUSING THUNDERSTORMS AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY EITHER THIS AFTERNOON OR TONIGHT OR BOTH. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Jul 20, 3:46 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0346 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM ALLEN MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0220 PM JONESVILLE MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0215 PM LITCHFIELD MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
STEVENSLocal storm report, Jul 20, 4:45 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0445 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM LIBERTY CENTER OH WIND DAMAGE
07/20/03 HENRY TREE AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.
STEVENSLocal storm report, Jul 20, 4:49 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0449 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0359 PM 2 SW WAUSEON OH DOWNBURST
07/20/03 FULTON BARN BLOWN OVER. REPORTED
BY LAW ENFORCEMENT.
STEVENSLocal storm report, Jul 20, 5:12 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0512 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 W MCCLURE OH WIND DAMAGE
07/20/03 HENRY SMALL BRANCHES DOWN. 10
INCHES IN DIAMETER.
0400 PM 2 E WAUSEON OH WIND DAMAGE
07/20/03 FULTON L SHAPED BARN DESTROYED.
0350 PM 12 W WAUSEON OH WIND DAMAGE
07/20/03 FULTON BRANCHES DOWN. LARGEST
SIZE 12 BY 20 INCHES.
WAMSLEYLocal storm report, Jul 20, 5:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0524 PM EST SUN JUL 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0426 PM LIBERTY CENTER OH WIND DAMAGE
07/20/03 HENRY TREE AND POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT.
0425 PM 2 W MCCLURE OH WIND DAMAGE
07/20/03 HENRY SMALL BRANCHES DOWN. 10
INCHES IN DIAMETER.
0400 PM 2 E WAUSEON OH WIND DAMAGE
07/20/03 FULTON L SHAPED BARN DESTROYED.
0359 PM 2 SW WAUSEON OH DOWNBURST
07/20/03 FULTON BARN BLOWN OVER. REPORTED
BY LAW ENFORCEMENT.
0350 PM 12 W WAUSEON OH WIND DAMAGE
07/20/03 FULTON BRANCHES DOWN. LARGEST
SIZE 12 BY 20 INCHES.
0315 PM FAYETTE OH 1.00 IN HAIL
07/20/03 FULTON REPORTED BY LAW
ENFORCEMENT.
0252 PM 5 SE CAMDEN MI 0.75 IN HAIL
07/20/03 HILLSDALE REPORTED BY LAW
ENFORCEMENT.
0232 PM 12 NE COLDWATER MI 0.75 IN HAIL
07/20/03 BRANCH
0225 PM ALLEN MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0220 PM JONESVILLE MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0219 PM ALLEN MI 1.50 IN HAIL
07/20/03 HILLSDALE VERY HEAVY ROTATION
OVERHEAD. REPORTED BY ALLEN
FIRE DEPARTMENT.
0215 PM LITCHFIELD MI WIND DAMAGE
07/20/03 HILLSDALE TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGER.
0202 PM 12 NE COLDWATER MI 0.75 IN HAIL
07/20/03 BRANCH
0159 PM 12 NE COLDWATER MI 1.75 IN HAIL
07/20/03 BRANCH
STEVENS/WAMSLEYSpecial weather statement, Jul 20, 6:00 PM CDT, 30 minutes before
INZ007-009-MIZ080-081-OHZ001-002-004-005-202330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 PM EST SUN JUL 20 2003 SEVERE THUNDERSTORM WATCH 771 HAS BEEN CANCELED FOR EXTREME NORTHEAST INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST OHIO. THIS INCLUDES...BRANCH AND HILLSDALE COUNTIES IN MICHIGAN...STEUBEN AND DEKALB COUNTIES IN INDIANA...AND WILLIAMS FULTON DEFIANCE AND HENRY COUNTIES IN OHIO. THE SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED SOUTHEAST OUT OF THE AREA. ADDITIONAL STORMS WILL MOVE INTO THE AREA OVERNIGHT...SOME OF THESE STORMS COULD BE SEVERE LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. PBM
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.